Texas, 2023Flash Flood and Hail in Texas, July 3 to 4, 2023
July 3 to 4, 2023 · NWS FWD · 5 events in 3 counties and zones
A weak upper level trough remained stagnant over North and Central Texas during the first week of July, generating isolated thunderstorms each afternoon. A few storms produced marginally severe hail and wind damage on the 3rd and 4th of July, while one slow-moving storm cluster produced flash flooding in Denton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough remained stagnant over North and Central Texas during the first week of July, generating isolated thunderstorms each afternoon. A few storms produced marginally severe hail and wind damage on the 3rd and 4th of July, while one slow-moving storm cluster produced flash flooding in Denton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 3, 12:54 PM CST, 41 minutes earlier.
Area forecast discussion, Jul 3, 12:54 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
154 PM CDT Mon Jul 3 2023
...New Long Term...
.SHORT TERM... /Issued 1113 AM CDT Mon Jul 3 2023/
/This Afternoon through Tuesday/
A steady warmup is underway this morning with only some scattered
middle and upper level clouds. Afternoon highs should have no
problem reaching the middle and upper 90s but afternoon heat index
values should only be a few degrees higher thanks to boundary
layer mixing of drier air from just above the surface.
The 12Z FWD sounding shows a layer of moisture between 850 and
700 mb, so scattered cumulus and altocumulus will continue to
develop through the afternoon. Isolated to scattered showers and
thunderstorms will also develop through the afternoon with the
most favored area for storms across the southeast half of the CWA
where precipitable water values will be the highest. However, any
new or lingering outflow boundaries could encourage convection
just about anywhere across the forecast area. Weak mid-level flow
and only moderate instability will keep storms below severe
limits, but gusty and erratic winds will be possible with any
storm that develops. The loss of surface heating will be the
demise of all storms this evening, leaving behind only some
scattered altocumulus and cirrus.
The weather pattern will begin to change on Independence Day with
the Desert Southwest upper ridge gradually shifting eastward,
forcing the Plains upper trough, currently overhead, to shift
eastward. Although this change will be subtle, it will likely
nudge temps/heat index values up a bit and decrease precipitation
chances slightly. There will still be enough moisture and
instability around to warrant some low (10-20%) PoPs during the
heat of the day, especially east of the I-35 corridor where moisture
will be most abundant.
79
&&
.LONG TERM... /NEW/
/Wednesday through the Weekend/
As the upper ridge over the Desert Southwest continues to slide
eastward, temperatures will also gradually increase across North
and Central Texas by midweek. Low rain chances will be in play for
our eastern and northern zones late Wednesday, but most areas will
remain dry and hot. Afternoon high temperatures will be in the mid
to upper 90s areawide.
By Thursday, a front associated with the trough progged to push
across the northern CONUS will approach the Red River and slide
into North Texas. A secondary shortwave will move in from the west
as well. With decent moisture in place, these dynamic features
may provide a focus for showers and storms across the area
Thursday afternoon and evening, especially for areas along and
east of the I-35 corridor. The mesoscale setup for Thursday's
convection could be rather complex with the slow moving front and
any potential outflow boundaries that develop as well. That being
said, severe weather is not expected at this time, but any storms
that develop have the potential for gusty winds and heavy
rainfall. The front will likely not make it very far into North
Texas and won't be very strong, so areas that do see the frontal
passage will only see temperatures drops of a few degrees.
By Friday, the upper ridge takes a stronger hold over the region
and essentially squashes out any meaningful chance for rain by the
end of the work week. Southerly flow also returns areawide by
then and the hot, dry trend for Friday will continue through the
upcoming weekend with temperatures rebounding into the triple
digits.
Schroeder
&&
.AVIATION... /Issued 1113 AM CDT Mon Jul 3 2023/
/18Z TAFs
...VFR with south flow...
Low and mid level moisture coupled with daytime heating will
result in scattered afternoon Cu and isolated to widely scattered
showers and thunderstorms. Storm coverage will be limited but
chances will be high enough to warrant a brief TEMPO group during
the afternoon. The better storm chances will likely be south and
southeast of the the Metroplex terminals where moisture will be
most abundant. Storm chances and cloud cover will both decrease
after sunset.
A south wind will prevail at sustained speeds generally less than
12 knots. Occasional daytime gusts could get as high as 18 knots.
Of course, erratic and gusty winds will be possible in and near
any storms that manage to develop.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 99 78 96 79 98 / 20 20 20 0 5
Waco 98 76 94 76 97 / 20 5 20 5 10
Paris 94 73 92 74 94 / 20 10 20 5 10
Denton 99 75 97 76 99 / 20 20 20 0 5
McKinney 96 74 94 76 96 / 20 20 20 0 5
Dallas 98 77 96 79 98 / 20 20 20 0 5
Terrell 96 74 95 76 96 / 30 20 20 0 10
Corsicana 96 77 95 78 96 / 30 20 20 5 10
Temple 98 76 96 76 98 / 20 5 20 0 10
Mineral Wells 99 74 97 75 99 / 20 10 20 0 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 3, 10:31 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1131 AM CDT Mon Jul 3 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1131 AM CDT Mon Jul 3 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
There is a chance of storms this afternoon, mainly along and east of
the I-35 corridor. Severe weather is unlikely, but a few storms may
become strong, with gusty winds, frequent lightning, and locally
heavy rain.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Low thunderstorm chances will continue Tuesday and Wednesday, with
better storm chances on Thursday. Any storm that develops will have
the potential to produce lightning, gusty winds, and brief heavy
rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Kaufman
- When
- July 3, 1:35 PM CST
- Where
- Kaufman County, 2.43 mi WSW of Rand
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.520, -96.220
Emergency management reported a downed telephone pole, a carport thrown into a nearby field, damage to an awning, and damage to an RV between Kaufman and Kemp. A 4-wheeler was also pushed across the yard and other trailers on the property were moved 2-3 feet.
Thunderstorm Wind, Lamar
- When
- July 3, 5:50 PM CST
- Where
- Lamar County, 2.16 mi SE of Lake Crook
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 33.697, -95.555
Photos of a blown over metal awning at a business just north of Paris.
Hail, Denton
- When
- July 3, 7:45 PM CST
- Where
- Denton County, 0.69 mi S of Little Elm
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.140, -96.970
Flash Flood, Denton
- When
- July 3, 10:00 PM CST to July 4, 2:00 AM CST
- Where
- Denton County, 4.29 mi E of Little Elm to 4.62 mi E of Little Elm
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.161, -96.897
Emergency management reported damage to a fence at Wood Family Dog Park from approximately 5 inches of rushing water. Trees were also washed away at the park.
Hail, Denton
- When
- July 4, 2:23 PM CST
- Where
- Denton County, 1.5 mi SSE of Sanger
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.350, -97.170
A public report indicated quarter sized hail in Sanger.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 3 to 8, 20235 deaths · 4 events
- Damaging Winds and High Wind in Wyoming, July 3 to 7, 20231 death · $210,000 · 83 kt wind · 13 events
- Hail in Iowa, July 3, 2023$560,000 · 1.75 in hail · 4 events
- Damaging Winds in Utah, July 3, 2023$36,000 · 78 kt wind · 46 events
- Hail and Damaging Winds in New York, July 3, 2023$75,000 · 1.5 in hail · 18 events
- Tornado and Damaging Winds in North Carolina, July 3, 2023$113,000 · EF0 · 9 events
- Damaging Winds in Virginia, July 3, 2023$70,000 · 52 kt wind · 15 events
- Tornado and Hail in South Dakota, July 3, 2023$93,000 · EF0 · 7 events
- Damaging Winds in Maryland, July 3, 2023$56,000 · 52 kt wind · 14 events
- Damaging Wind in New York, July 3, 2023$60,000 · 50 kt wind · 1 event
- Damaging Winds in Virginia, July 3, 2023$34,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 3, 20231 injured · $13,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119708, 1120740, 1119706, 1119703, 1119707.